# The National Academies of SCIENCES • ENGINEERING • MEDICINE

### **SPACE STUDIES BOARD**

Fall Meeting – 175<sup>th</sup> Meeting – November 1-3, 2017 **Beckman Center of the National Academies of Sciences, Engineering and Medicine**Huntington Room, 100 Academy Way, Irvine CA

### **AGENDA**

### WEDNESDAY, NOVEMBER 1, 2017

Breakfast available from 7:00 am at the Beckman Center Carpool leaves Marriott Irvine hotel lobby7:00 am

## EXECUTIVE CLOSED SESSION (SSB, ESSC, & DISCIPLINE/STANDING COMMITTEE MEMBERS ONLY)

8:00 am Board Discussions 8:45 am SHORT BREAK

#### **OPEN SESSION**

### **Discipline Committee Reports and Discussion with SMD AA**

8:55 am	Welcome and Introduction of Members and Attendees	Fiona Harrison, SSB Chair
9:00 am	Cttee on Astronomy & Astrophysics	Steve Ritz, CAA Co-Chair Marcia Rieke, CAA Co-Chair (webex)
9:10 am	Cttee on Astrobiology and Planetary Science	William McKinnon, CAPS Co-Chair
9:20 am	Cttee on Earth Science and Applications from Space	Michael King and Joyce Penner, CESAS Co-Chairs
9:30 am	Cttee on Solar and Space Physics	Maura Hagan, CSSP Co-Chair
9:40 am	Discussion of Issues Raised by the Committees	All
10:00 am	<ul> <li>Status Report from SMD</li> <li>Impact of Recent SSB Reports</li> <li>Program and Policy Challenges</li> <li>Where might the Board focus its efforts</li> <li>Fall 2018 Workshop Topics</li> <li>Future Study Activities</li> </ul>	Thomas Zurbuchen, NASA
10:45 am	BREAK	
11:00 am	Discussion of Issues Raised by Dr. Zurbuchen	All
12:00 pm	LUNCH	

	OPEN SESSION International Activities					
1:00 pm	Update on Forum for New Leaders in Space Science	David Smith, SSB Staff				
1:10 pm	Update from ESSC	Athena Coustenis, ESSC Chair				
OPEN SESSION R&A Programs & Improving Peer Review						
2:00 pm	Intro to the Theme: Peer review and R&A programs (30 minute presentation & 10 minute discussion)	Hal Arkes, The Ohio St University				
2:40 pm	Understanding the Process of Arriving at Group Consensus Ratings (15 minute presentation & 5 minute discussion)	Scott Highhouse, Bowling Green State University				
3:00 pm	Discussion and Possible Action Items	Fiona Harrison, SSB Chair Michael H New, NASA				
3:30 pm	BREAK					
3:45 pm	EXECUTIVE CLOSED SESSION (SSB, ESSC, & DISCIPLINE/STANDING COMMITTEE I Board Discussions	MEMBERS ONLY)				
SSB MEMBERS AND INVITED GUESTS ONLY						
5:30 pm	Reception – Beckman Center Patio					
6:15 pm	Dinner – Beckman Center Dining Room (Dinner for Board Members and Invited Guests – Adjourn ~8:30pm)	Joseph Alexander, Author Science Advice to NASA: Conflict, Consensus, Partnership, Leadership				

### THURSDAY, NOVEMBER 2, 2017

Breakfast available from 7:30 am at the Beckman Center Carpool leaves hotel lobby 7:30am

OPEN SESSION Plans for 60 <sup>th</sup> Anniversary						
8:30 am	Welcome and Overview of Today's Agenda	Fiona Harrison, SSB Chair				
8:35 am	Status of Planning for January 31 <sup>st</sup> Celebration of the Birth of Earth Observation and Space Science (10 minute presentation & 10 minute discussion)	Abby Sheffer, SSB Staff (by WebEx)				
8:55 am	Plans for '18 Space Science Week (10 minute presentation & 10 minute discussion)	Michael Moloney, SSB Director				
9:15 am	Plans for COSPAR 2018 (15 minute update & 10 minute discussion)	Charlie Kennel, COSPAR US Rep Rosaly Lopes & Gregg Vane, COSPAR LOC				
9:40 am	Spring & Fall 2018 Meetings and 2018 Workshop (5 minute presentation & 10 minute discussion)	Michael Moloney, SSB Director				
9:55 am	Summary of the Discussion	Fiona Harrison, SSB Chair				
10:00 am	BREAK					
OPEN SESSION  Joint Meeting with the Board on Physics and Astronomy  Planning for Astro 2020						
10:30 am	Introduction to the Discussion	Fiona Harrison, SSB Chair Avi Loeb, BPA Vice Chair				
10:40 am	CAA perspectives: WEITR report, JWST, and planning activities of the CAA and "Consultation Group"	Steve Ritz, CAA Co-Chair Marcia Rieke, CAA Co-Chair (webex)				
11:00 am	Preparing Crosscutting Topics: Astrobiology and Exoplanet Studies	Michael Moloney, SSB Dir				
11:10 am	<ul> <li>Timing of the Survey</li> <li>Challenges facing the survey.</li> <li>Engaging the community,</li> <li>How is NSF and NASA and DOE preparing?</li> <li>Cross cutting issues like grav waves, others?</li> </ul>	All				
12:10 pm	Summary and Closing Remarks	Fiona Harrison, SSB Chair Avi Loeb, BPA Vice Chair				
12:15 pm	LUNCH					

OPEN SESSION Focus Session on Rig Date									
Focus Session on Big Data									
1:15 pm	Intro to the Theme		Sarah Gibson, SSB Member						
1:20 pm	Big Data and NASA Space Sciences (15 minute presentation & 5 min	Daniel Crichton, JPL							
1:40 pm	Big Data and NOAA Science (15 minute presentation & 5 minute discussion)		Ed Kearns, NOAA						
2:00 pm	Big Data Analytics and Visualization Level Rise (15 minute presentation)	Thomas Huang, JPL							
2:20 pm	Using Machine Learning in Astrono (15 minute presentation & 5 min	George Djorgovski,Caltech							
2:40 pm	Machine Learning and Solar Physic (15 minute presentation & 5 min	Monica Bobra, Stanford							
3:00 pm	Commentary on CSSP Session on Data & Analytics In Solar and Space Physics (10 minute presentation & 5 minute discussion)		Sarah Gibson, CSSP Co-Chair Maura Hagan, CSSP Co-Chair						
3:15 pm	<ul> <li>Panel Discussion with the Board Members</li> <li>Potential for new discoveries</li> <li>How can our science agencies and communities prepare</li> <li>Is the a role for an SSB activity / study?</li> </ul>		All						
3:55 pm	Summary of the Discussion		Fiona Harrison, SSB Chair						
4:00 pm	BREAK								
	OP	EN SESSION							
Deep Dive on Gravitational Wave Astronomy - Science Talks									
4:20 pm	Detecting Gravitational Waves	(20 minute presentation)	Dave Reitze, LIGO Director						
4:40 pm	E/M Follow Up of GW Detection	(20 minute presentation)	Mansi Kasliwal, Caltech						
5:00 pm	Q&A - Discussion								
5:20 pm	Open Sessions Adjourn Evening Free								

### FRIDAY, NOVEMBER 3, 2017

The board meets on the morning of November 3<sup>rd</sup> only in closed executive session before adjourning at lunch.